When blood levels of thyroid hormone are too low, doctors prescribe thyroid medication. If a person takes too much thyroid medication, the result is the same as if the person has hyperthyroidism, a natural form of thyroid hormone overproduction. Thyroid hormone affects nearly every tissue in the body, so too much thyroid hormone medication speeds up the entire system, according to Drugs.com. Symptoms of a thyroid medication overdose range from mild to fatal, depending on the amount of medication taken.
Video of the Day
An overdose of thyroid medication increases heart rate, according to eMedTV.com. This can lead to an irregular heart beat. Irregular heart beat can lead to a dangerous condition called fibrillation, which is one type of heart attack. Another symptom of overdose is palpitations. Palpitations are sensations that the heart is skipping a beat. This can be very uncomfortable and cause anxiety. With a higher overdose, increased blood pressure and heart attack may follow, according to MedlinePlus. Chest pains may accompany any of these symptoms.
Thyroid medication overdose may cause an increase in appetite, according to Drugs.com. Depending on the amount of the overdose, it can also cause nausea. Even with an increase in appetite, a prolonged overdose of thyroid medicine may result in weight loss, according to the American Thyroid Association. Too much thyroid hormone increases the metabolism, which causes a person to burn more calories than they would with a normal level of thyroid hormone. Unless the person eats more calories to compensate for the higher metabolism, the result will be a loss of weight. Some persons try to lose weight using thyroid hormone supplementation. This is a dangerous practice because thyroid hormone has a narrow therapeutic index. This means that the difference between an effective dose and a toxic dose is very small; this is why when a person is on thyroid medication, doctors frequently check thyroid hormone levels.
An overdose of thyroid medication has far-reaching effects on the brain and nerves. Psychologically, an overdose can cause anxiety, irritability, confusion and disorientation, according to eMedTV.com. Since an increase of thyroid hormone speeds up the entire body, it becomes difficult to relax. An overdose nearly always causes insomnia. At higher dosages, the effect can be shock, stroke, coma or even death as the accelerated nerve impulses become more and more discordant.
Even though one would think extra thyroid hormone medication would make a person feel stronger, thyroid medication overdose causes muscular fatigue and weakness, according to MedlinePlus. This is caused by an inability to relax and rest the body. The muscles become tense and eventually fatigue using up all their available chemical energy. Muscular tremors often accompany muscular fatigue from thyroid overdose.
An overdose of thyroid medication can cause fever, according to MedlinePlus. The increased metabolism caused by the overdose generates extra heat in the body. The person may feel hot when others are cold. An individual who takes too much thyroid medication will experience an intolerance to heat and his skin may be flushed. He may also experience excess sweating as his body tries to cool itself down to a normal temperature.